Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS Jackson, KY

July 20, 2019Letcher County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 20, 2019, 9:56 PM EDT for Letcher County, Kentucky. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2019, 9:56 PM EDT (01:56 UTC)
Expired
Jul 20, 2019, 11:30 PM EDT
In force
94 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 10:30 PM EDTFLASH FLOODBlackey, KYFIRE AND RESCUE DEPTS IN WESTERN LETCHER COUNTY REPORTED THAT SEVERAL SECTIONS OF ROUTE 7 IN AND AROUND THE COMMUNITY OF BLACKEY WERE EXPERIENCING FLASH FLOODING AND THAT THE ROAD WAS IMPASSABLE IN THAT AREA. THE WATER WAS OBSERVED TO HAVE BEEN QUITE DEEP, SWI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS53 KJKL 210156
FFWJKL
KYC133-210330-
/O.NEW.KJKL.FF.W.0027.190721T0156Z-190721T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
956 PM EDT Sat Jul 20 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  West central Letcher County in southeastern Kentucky...

* Until 1130 PM EDT.

* At 955 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The latest radar estimates 
  indicate that 1.5 to 2.5 inches of rain have fallen across the 
  warned area in less than an hour. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Letcher, Blackey, Arminta, Indian Bottom, Red Star, Carcassonne,
  Jeremiah, Carbon Glow, David, Elko and Gander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3716 8304 3717 8305 3717 8303 3719 8301
      3720 8299 3717 8298 3720 8293 3714 8289
      3710 8301

$$

AR
2 follow-up statements
001 
WGUS73 KJKL 210239
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1039 PM EDT Sat Jul 20 2019

KYC133-210330-
/O.CON.KJKL.FF.W.0027.000000T0000Z-190721T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Letcher KY-
1039 PM EDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
WEST CENTRAL LETCHER COUNTY...

At 1038 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. One and a half to two and a half 
inches of rain have fallen. Flash flooding is occurring along 
several sections of Route 7 in and around the community of Blackey, 
causing the closure of the highway in that area.

Some locations that will experience flooding include...
Letcher, Blackey, Arminta, Indian Bottom, Red Star, Carcassonne,
Jeremiah, Carbon Glow, David, Elko and Gander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3716 8304 3717 8305 3717 8303 3719 8301
      3720 8299 3717 8298 3720 8293 3714 8289
      3710 8301

$$

AR
137 
WGUS73 KJKL 210323
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1123 PM EDT Sat Jul 20 2019

KYC133-210333-
/O.EXP.KJKL.FF.W.0027.000000T0000Z-190721T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Letcher KY-
1123 PM EDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LETCHER COUNTY WILL
EXPIRE AT 1130 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3716 8304 3717 8305 3717 8303 3719 8301
      3720 8299 3717 8298 3720 8293 3714 8289
      3710 8301

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 8:40 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 20, 8:40 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
840 PM EDT Sat Jul 20 2019

.UPDATE...
Issued at 717 PM EDT SAT JUL 20 2019

Outflow, from convection down in Tennessee from earlier, has
initiated some storms across portions of the Cumberland River
Basin through early this evening. Some of the updrafts have been
quite robust at times, taking advantage of the ML CAPE of 3000
J/kg in place. Consequently, raised PoPs through around 8 pm for
these locations. An outflow boundary continues to move north,
currently arced from London to Harlan; however, convective
initiation has been more spotty along it as it gets deeper into
our forecast area. Expect this activity to gradually wane as we
lose heating. Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 438 PM EDT SAT JUL 20 2019

It's the same old story again today, with an upper level ridge
over the area, and a surface ridge to our south. The upper level
ridge was keeping a lid on most deep convection. However, deep
moisture was greater over our southern counties, and combined with
heating of elevated terrain, was resulting a few isolated showers
and thunderstorms. These should die out with a loss of surface
heating this evening, and most of the cu should also dry up.

The large scale pattern is undergoing changes, and this could
begin to affect our weather late tonight. A upper level trough is
developing over the Great Lakes, and our upper level ridge is
weakening. At the same time, deep moisture to our south is
expected to migrate northward overnight. The combination may lead
to showers and thunderstorms developing toward dawn and into the
day Sunday.

As the upper trough deepens, a surface cold front will move
southeast and likely be near the Ohio River by early Monday
morning. Models suggest that showers and thunderstorms during the
day on Sunday will probably deplete the atmosphere and largely die
out by evening. Thunderstorms which develop along the cold front
then have a hard time making it here during the night, with our
highest POP holding off until the long term period.

.LONG TERM...(Monday through Saturday)
Issued at 416 PM EDT SAT JUL 20 2019

The models are in good agreement showing an upper level trough
deepening as it progresses over the Ohio Valley from Monday
through Wednesday morning. Meanwhile, a large upper level ridge
will build over the western CONUS. By midweek, the trough will
move to the northeast and the ridge will build further east. At
the surface, a cold front will make its way over the Commonwealth
Monday, quickly progressing to the south early Tuesday. High
pressure will then build into the Ohio Valley, eventually shifting
to be to the east of Kentucky by late week.

This pattern will give way to showers for the start of the work
week. PWATs continue to be high in the GFS model soundings,
ranging from 1.90 to 2.15 inches from Monday morning through late
Monday evening. Thunderstorms will also be possible during this
time, with MUCAPE values around 2800 J/kg and some shear present
in the afternoon. However, storm chances are expected to dwindle
by late Monday evening. As the front exits early Tuesday, showers
will be on the decrease as well. Dry weather will then be the main
story through the remainder of the week.

Temperatures through the extended will be much cooler than recent
days. High temperatures will begin around 80 degrees before
dipping into the upper 70s through midweek due to FROPA. Highs
will return to the mid 80s by Friday and for the start of next
weekend. Lows will follow suit, starting in the low 60s Tuesday
morning. By midweek, lows will be in the 50s before returning to
the mid 60s Saturday morning. Furthermore, with light winds and
clear skies during the nighttime Wednesday through Friday, the
valleys will likely be cooler than the ridgetops.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 840 PM EDT SAT JUL 20 2019

Scattered convection will move off to the west and northwest of a
line from KSME to KLOZ through 01z. Once this exits, VFR
conditions will return through the rest of the evening, although
MVFR or worse fog may wind up being a concern at KSME, given a
more direct hit from the passing thunderstorms. Will have to
monitor this as we get deeper into the evening. River valley fog
will develop similarly to last night elsewhere through the night.
Clouds will then increase towards dawn, with at least a small
chance of showers threatening the area. Shower and thunderstorm
chances will generally increase through the day on Sunday, which
may eventually result in the a period of MVFR or worse conditions
at some point at most locations. Winds outside of thunderstorms
will average around 5 kts or less, generally out of the southwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...CGAL
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 20, 9:23 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
923 PM EDT Sat Jul 20 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
923 PM EDT Sat Jul 20 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will diminish across portions of
southeastern Kentucky by late this evening. A few of these will
produce frequent lightning, gusty winds, and torrential rainfall.

There is also a slight chance of thunderstorms in southern
and southeastern Kentucky toward dawn.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible from Sunday into Monday night. Some
storms on Monday could bring strong wind gusts and heavy rainfall,
which could lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

HAL/GEOGERIAN

In the hours before

Special weather statement, Jul 20, 7:45 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
745 PM EDT Sat Jul 20 2019

KYZ079-083-210015-
Wayne-Pulaski-
745 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 744 PM EDT, a strong thunderstorm was located over Kidder, or 11
miles east of Monticello, moving west at 15 mph.

Winds OF 30 to 40 mph are possible with this storm.

Locations impacted include...
Burnside, Gregory, Bronston, Quinton, Betsey, Delta, Frazer, Denney,
Kidder, Mill Springs, General Burnside S.P., Tateville and Trimble.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3699 8458 3680 8460 3681 8481 3704 8478
TIME...MOT...LOC 2344Z 098DEG 13KT 3690 8466

GEOGERIAN
Special weather statement, Jul 20, 8:05 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
805 PM EDT Sat Jul 20 2019

KYZ079-210045-
Pulaski-
805 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...

At 805 PM EDT, a strong thunderstorm was located over Somerset
Pulaski Airport, or over Somerset, moving west at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Somerset, Elihu, Pulaski County Park, Somerset Pulaski Airport and
Ferguson.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3711 8458 3702 8456 3698 8468 3711 8473
TIME...MOT...LOC 0005Z 081DEG 6KT 3705 8461

GEOGERIAN
Special weather statement, Jul 20, 8:25 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service JACKSON KY
825 PM EDT Sat Jul 20 2019

KYZ117-210100-
Leslie-
825 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LESLIE COUNTY...

At 824 PM EDT, a strong thunderstorm was located over Mozelle, or 10
miles south of Hyden, moving north at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mozelle, Asher and Chappell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3697 8332 3698 8344 3705 8344 3706 8333
TIME...MOT...LOC 0024Z 176DEG 5KT 3701 8338

GEOGERIAN
Special weather statement, Jul 20, 9:03 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service JACKSON KY
903 PM EDT Sat Jul 20 2019

KYZ115>117-210145-
Clay-Perry-Leslie-
903 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LESLIE...WEST
CENTRAL PERRY AND EAST CENTRAL CLAY COUNTIES...

At 902 PM EDT, a strong thunderstorm was located over Thousandsticks,
or near Hyden, moving north at 15 mph.

Winds in excess of 40 mph as well as small hail are possible with
this storm.

Locations impacted include...
Hyden, Hosea, Saul, Sizerock, Dryhill, Shoal, Toulouse, Kaliopi, Bobs
Fork, Bear Branch, Confluence, Mosley Bend, Thousandsticks, Panco,
Buckhorn Lake S.P. and Wendover.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3715 8356 3726 8354 3726 8353 3727 8352
      3728 8354 3733 8353 3734 8352 3730 8330
      3712 8335
TIME...MOT...LOC 0102Z 188DEG 14KT 3717 8345

GEOGERIAN
Special weather statement, Jul 20, 9:29 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
929 PM EDT Sat Jul 20 2019

KYZ120-210200-
Pike-
929 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIKE COUNTY...

At 929 PM EDT, a strong thunderstorm was located over Belcher, or
near Breaks Interstate, moving northwest at 15 mph.

Winds of 30 to 40 mph are possible with this storm.

Locations impacted include...
Elkhorn City, Cedarville, Phyllis, Marrowbone, Belcher and Fishtrap
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3732 8229 3728 8234 3727 8235 3741 8245
      3747 8232 3732 8228
TIME...MOT...LOC 0129Z 150DEG 13KT 3736 8234

GEOGERIAN
Special weather statement, Jul 20, 9:35 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
935 PM EDT Sat Jul 20 2019

KYZ113-118-210215-
Knott-Letcher-
935 PM EDT Sat Jul 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LETCHER AND SOUTH
CENTRAL KNOTT COUNTIES...

At 935 PM EDT, a strong thunderstorm was located over Indian Bottom,
or 7 miles west of Whitesburg, moving north at 5 mph.

Winds of 30 to 40 mph are possible with this storm.

Locations impacted include...
Letcher, Blackey, Arminta, Smithsboro, Cody, Indian Bottom, Red Star,
Jeremiah, Carbon Glow, Carr Creek, Isom, Elko, Premium, Gander,
Amelia, Hot Spot, Redfox, Carcassonne, Roxana and David.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3709 8301 3717 8303 3720 8300 3721 8301
      3722 8305 3723 8305 3724 8289 3710 8290
TIME...MOT...LOC 0135Z 176DEG 6KT 3713 8297

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:05 PM EDTSpecial Weather StatementJKLPulaski40 min
Jul 20, 8:25 PM EDTSpecial Weather StatementJKLLeslie35 min
Jul 20, 8:51 PM EDTAreal Flood AdvisoryJKLLeslie54 min
Jul 20, 9:03 PM EDTSpecial Weather StatementJKLLeslie42 min
Jul 20, 9:29 PM EDTSpecial Weather StatementJKLPike31 min
Jul 20, 9:35 PM EDTSpecial Weather StatementJKLLetcher40 min
Jul 20, 9:40 PM EDTAreal Flood AdvisoryJKLLetcher65 min
Jul 20, 9:57 PM EDTSpecial Weather StatementJKLKnott33 min
Jul 20, 10:45 PM EDTAreal Flood AdvisoryJKLKnott, Letcher2 hr
Jul 20, 11:21 PM EDTAreal Flood AdvisoryJKLLetcher54 min
Jul 21, 5:20 PM EDTAreal Flood AdvisoryJKLMcCreary3 hr
Jul 21, 5:30 PM EDTAreal Flood AdvisoryJKLClay, Knox3 hr
Jul 21, 6:12 PM EDTAreal Flood AdvisoryJKLMartin3 hr
Jul 21, 6:17 PM EDTAreal Flood AdvisoryJKLBreathitt, Owsley, Perry3 hr
Jul 21, 6:56 PM EDTAreal Flood AdvisoryJKLMartin3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.